Virginia, 2008

Drought in Virginia, August 12 to 31, 2008

August 12 to 31, 2008 · NWS RNK · 6 events in 6 counties and zones

Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions in the moderate category at the beginning of the month, worsened to severe by August 12th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions in the moderate category at the beginning of the month, worsened to severe by August 12th. The effects of the remnants of Tropical Storm Fay toward the end of the month in terms of the long-term drought were significant. Nearly all areas experienced a one category improvement in the September 2nd issuance of the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 7:37 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 7:37 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT MON AUG 11 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE MIDDLE ATLANTIC AND SOUTHEASTERN UNITED
STATES WILL GIVE WAY TO AN AREA OF LOW PRESSURE MOVING THROUGH THE
CAROLINAS ON WEDNESDAY. A STORM WILL SLOWLY MOVE THROUGH THE
MIDWEST LATE THIS WEEK...BRINGING A WARM FRONT THROUGH THE TENNESSEE
VALLEY THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
CU FADING WITH LOSS OF HEATING WILL LEAD TO A COOL NIGHT UNDER
MOSTLY CLEAR SKIES AS HIGH PRESSURE DRIFTS IN FROM THE NW BY
MORNING. THIS SHOULD ALLOW FOR EXCELLENT RADIATIONAL COOLING
CONDITIONS SO TWEAKING LOWS DOWN A BIT MORE IN THE VALLEYS WHERE A
FEW 30S POSSIBLE GIVEN SUCH DRY AIR. SOME FOG POSSIBLE ACROSS THE
RIVER VALLEYS BUT LIKELY ONLY IN ISOLATED SPOTS LATE. OTRW
UPDATING TO REMOVE EVENING WORDING AND ADJUST WINDS/DEWPOINTS DOWN
A LITTLE OVERNIGHT.

UPPER TROF AXIS ACROSS EAST COAST TODAY...QUICKLY MOVES EAST
ALLOWING FOR A MORE ZONAL FLOW TO DEVELOP TUESDAY. MODELS ARE IN
BETTER AGREEMENT TODAY THAT A SHORT WAVE MOVES INTO CENTRAL/EAST
TENNESSEE BY 00Z WEDNESDAY. WITH WEAK SFC WINDS...LOW LEVEL MOISTURE
REMAINS SOUTH OF THE FORECAST AREA TUESDAY...BUT HIGH LEVEL CLOUDS
WILL INCREASE DURING THE DAY WHICH MAY KEEP HIGH TEMPS DOWN
FOR TUESDAY...ESPECIALLY CONSIDERING THE COOL START TO THE DAY. AS
A RESULT...GENERALLY LEANED TOWARD THE COOLER NAM MOS GUIDANCE
FOR HIGHS TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
ALTHOUGH THE OP NAM IS RETURNING CLOSER TO MODEL CONSENSUS FOR
WEDNESDAYS STORMS...IT REMAINS A NORTHERN OUTLIER. THIS IS PROB
DUE TO ITS STRENGTH BIAS IN REGARDS TO CLOSED H5 LOWS...WITH THE
VORTEX OVER THE CANADIAN MARITIMES TOO STRONG...THUS PULLING THE
SURFACE LOW THROUGH THE SOUTHEAST TOO FAR NORTH. PREFERRED MORE OF
A UKMET/GEFS SOLUTION...AND ALTHOUGH SOME QPF IS DRAGGED NORTH OF
THE NC/VA BORDER...THERE FIGURES TO BE A STRONG DRY SLOT WHICH
SHOULD ALLOW FOR NOTHING MORE THAN MIDLEVEL CLDS NORTH OF THE
NC/VA BORDER...WHICH THE MODELS HAVE TROUBLE RESOLVING BETWEEN
PRESSURE LEVELS. WESTERN HIGH COUNTRY OF NC HAS THE BEST CHC OF
MEASURABLE PRECIP. KEPT SLT CHC TO CHC POPS BASICALLY AS IS.
LOWERED MAX T WED UNDERNEATH THE THICKEST CLDS ANOTHER FEW
DEGREES. OBVIOUSLY AN ODD SETUP FOR THE MIDDLE OF AUGUST...AS THIS
SUMMER CONTINUES TO BE ONE OF EXTREMES ON THE COLD AND WARM SIDE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
STRANGE PATTERN CONTINUES INTO THE LONG TERM...BUT AS COMMONLY
HAPPENS DURING THE COOL SEASON...H5 CLOSED LOW DROPPING INTO THE MIDWEST
FOLLOWING A WEDGE IS PROGGED FARTHER AND FARTHER WEST WITH EACH
RUN. THIS BODES WELL FOR THIS WEEKEND...AS THIS SYSTEM WILL BE
SLOWED AND WEAKENED BY THE RIDGING WHICH IS PUMPED UP TO ITS EAST.
BULK OF PRECIP WHICH DEVELOPS BECAUSE OF THIS LOW MAY NOT ARRIVE
UNTIL MONDAY...WITH POP UP CONVECTION SAT AND SUNDAY AS IT WARMS
BACK UP INTO THIS WEEKEND AND THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. AFTERNOON VFR
CUMULUS CLOUDS AND WIND GUSTS OF 15-20KT WILL DIMINISH AROUND SUNSET
THIS EVENING AND TUESDAY EVENING.

A WAVE OF LOW PRESSURE ALONG A FRONT ACROSS THE CAROLINAS MAY
BRING SHOWERS AND TSTMS BACK INTO THE AREA WEDNESDAY. MOST LIKELY
SITE TO BE AFFECTED WOULD BE KDAN. OTHERWISE SHOWERS/TSTMS WILL BE
ISOLATED TO WIDELY SCTD THRU THE END OF THE WEEK.

&&

.CLIMATE...
RECORDS FOR THE MORNING OF 8/12
ROA...51/1930
LYH...53/1954
DAN...54/1954
BLF...49/1967
RNK...47/1963

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JH/PH
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
CLIMATE...
Hazardous weather outlook, Aug 11, 2:30 AM EST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 AM EDT MON AUG 11 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-120730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
330 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Wythe

When
August 12, 12:00 AM EST to August 31, 11:59 PM EST
Where
Wythe forecast zone
Reported by
Other Federal Agency
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southwest portion of the county August 12th, and overspread the county by the latter half of the month.

Drought, Floyd

When
August 12, 12:00 AM EST to August 31, 11:59 PM EST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southern portion of the county August 12th, and overspread the county by the latter half of the month.

Drought, Franklin

When
August 12, 12:00 AM EST to August 31, 11:59 PM EST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southern portion of the county August 12th, and overspread the county by the latter half of the month.

Drought, Henry

When
August 12, 12:00 AM EST to August 31, 11:59 PM EST
Where
Henry forecast zone
Reported by
Other Federal Agency
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Severe drought conditions returned to the county August 12th and persisted for the rest of the month.

Drought, Pittsylvania

When
August 12, 12:00 AM EST to August 31, 11:59 PM EST
Where
Pittsylvania forecast zone
Reported by
Other Federal Agency
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southern half of the county August 12th and overspread the rest of the county during the latter half of the month.

Drought, Halifax

When
August 12, 12:00 AM EST to August 31, 11:59 PM EST
Where
Halifax forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southwest portion of the county August 12th and overspread the rest of the county during the latter half of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132350, 132351, 132352, 132353, 132354, 132355.